Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 209, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2005, 12:43 PM CDT for Cass County, Traill County, North Dakota; Norman County, Minnesota. It was in force for 66 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 12:43 PM CDT (17:43 UTC)
- Expired
- Aug 25, 2005, 1:49 PM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Norman County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 12:58 PM CDT | HAIL 0.75 | 13 Se Hillsboro, ND | HAIL FELL ALONG TRAILL-CASS COUNTY LINE NEAR THE RED RIVER BEFORE CROSSING INTO NORMAN COUNTY. |
| Aug 25, 12:58 PM CDT | HAIL 0.75 | 8 E Grandin, ND | HAIL FELL ALONG TRAILL-CASS COUNTY LINE NEAR THE RED RIVER BEFORE CROSSING INTO NORMAN COUNTY. |
| Aug 25, 1:00 PM CDT | HAIL 0.75 | Hendrum, MN | HAIL FOR ABOUT 5 MINUTES. |
| Aug 25, 1:00 PM CDT | HAIL 0.75 | Hendrum, MN | |
| Aug 25, 1:03 PM CDT | HAIL 0.75 | 4 Ne Hendrum, MN | |
| Aug 25, 1:10 PM CDT | HAIL 0.88 | 5 Nw Ada, MN | |
| Aug 25, 1:20 PM CDT | HAIL 1 | 7 N Ada, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 251743 SVRFGF MNC107-NDC017-097-251845- /O.NEW.KFGF.SV.W.0209.050825T1743Z-050825T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1243 PM CDT THU AUG 25 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORMAN COUNTY IN NORTHWEST MINNESOTA NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 145 PM CDT. * AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHEAST OF GRANDIN...OR 23 MILES NORTH OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HENDRUM AT 1250 PM HALSTAD AT 1255 PM HADLER AT 110 PM LOCKHART AT 115 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4724 9707 4713 9691 4736 9635 4748 9673 $$ DK
3 follow-up statements
000
WWUS53 KFGF 251757
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1256 PM CDT THU AUG 25 2005
MNC107-NDC017-097-251845-
/O.CON.KFGF.SV.W.0209.000000T0000Z-050825T1845Z/
NORMAN MN-TRAILL ND-CASS ND-
1256 PM CDT THU AUG 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR
EASTERN CASS...SOUTHEASTERN TRAILL AND WESTERN NORMAN COUNTIES...
AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED NEAR HENDRUM...OR 28 MILES NORTH OF FARGO...MOVING TO THE
NORTHEAST AT 40 MPH. ADDITIONAL SEVERE THUNDERSTORMS ARE DEVELOPING
NEAR CASSELTON AND MAPLETON...AND WILL MOVE EAST.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HADLER AND 8 MILES NORTHWEST OF ADA BY 110 PM CDT...
LOCKHART BY 115 PM CDT
FARGO AT 125 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4732 9708 4666 9748 4679 9682 4717 9686
4718 9647 4746 9644 4747 9675
$$
DK000
WWUS53 KFGF 251810
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
109 PM CDT THU AUG 25 2005
MNC107-NDC017-097-251845-
/O.CON.KFGF.SV.W.0209.000000T0000Z-050825T1845Z/
NORMAN MN-TRAILL ND-CASS ND-
109 PM CDT THU AUG 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR
EASTERN CASS...SOUTHEASTERN TRAILL AND WESTERN NORMAN COUNTIES...
AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 7 MILES WEST OF HADLER...OR 33 MILES NORTH OF FARGO...
MOVING TO THE NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LOCKHART BY 115 PM CDT...
WEST FARGO AT 130 PM CDT...
SPOTTERS REPORTED DIME SIZE HAIL 4 MILES NORTHEAST OF HENDRUM AT 103
PM CDT.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4732 9708 4666 9748 4679 9682 4717 9686
4718 9647 4746 9644 4747 9675
$$
TEAM FGF000
WWUS53 KFGF 251849
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
148 PM CDT THU AUG 25 2005
MNC107-NDC017-097-251858-
/O.EXP.KFGF.SV.W.0209.000000T0000Z-050825T1845Z/
NORMAN MN-TRAILL ND-CASS ND-
148 PM CDT THU AUG 25 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS...SOUTHEASTERN
TRAILL AND WESTERN NORMAN COUNTIES EXPIRED AT 145 PM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 145 PM CDT.
A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR NORTHEASTERN NORMAN
COUNTY UNTIL 245 PM CDT.
LAT...LON 4732 9708 4666 9748 4679 9682 4717 9686
4718 9647 4746 9644 4747 9675
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:59 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 25, 10:59 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1059 AM CDT THU AUG 25 2005 .UPDATE... FCST CHALLENGE IS PCPN TIMING AND SVR POTENTIAL FOR WCNTRL MN. UPPER LOW JUST NORTH OF REGINA SASK...MOVING SLOWLY EAST. WEDGE OF MUCH DRIER SFC-850 MB AIR FROM ECNTRL MN INTO NW AND NCNTRL ND INTO SRN MANITOBA...WITH DEW PTS IN THE 40S OVER OUR FAR NW FCST AREA (DVL-LANGDON-CAND0. SFC FRONT HAS BASICALLY BECOME NEARLY PARALLEL TO MID AND UPPER LEVEL FLOW AND WAS LOCATED NR A HCO-GFK-VCY LINE. FRONT WILL ONLY SLOWLY MOVE EAST TODAY INTO THIS EVENING AS UPPER LOW MOVES EAST. SCT TSRA RIGHT ALONG FRONT INCREASING IN THE VALLEY CITY-ABERDEEN COORIDOR AND THIS WILL RIDE NORTHEAST TODAY. COOL TEMPS AT THE SFC AND STILL WARM TEMPS AT 700-500 MB WILL LEAD TO LIMITED INSTABILITY SO NO SVR WX EXPECTED WITH THIS BAND. QUESTION IS OVER WCNTRL MN WHERE 12Z SPC OUTLOOK HAS WCNTRL MN IN SLIGHT RISK FOR THIS AFTN/EVE. LOW CLOUDS HANGING TOUGH OVER THAT AREA...WITH CLEARING TAKING PLACE OVER ERN MN AND SOUTH AND EAST OF ST CLOUD. PER 12Z ETA40 SOUNDING AT FERGUS FALLS TEMPS WOULD NEED TO REACH 81F BY LATE AFTN FOR LIFTED INDICES TO DROP TO -6...BUT ATTM THAT APPEARS TO BE A STRETCH. THUS INSTABILITY LOOKS LACKING AND MORE FOCUSED TOWARD THE SOUTH INTO PORTIONS OF SE SD INTO NEBRASKA. ALSO LOW-MID LEVEL SHEAR IS ALSO WEAK...MORE PRONOUNCED CLOSER TO STRONGER LEVEL 500 MB FLOW SOUTHEAST OF UPPER LOW OVER ND. SO SHEAR AND INSTABILITY AREAS NOT IN PHASE. FREEZING LEVEL ALSO HIGH WITH VALUES NR 14.5 KFT. THUS DID REMOVE SVR WORDING FOR MN CWA. CANNOT COMPLETELY RULE OUT ISOLD SVR HAILER BUT ODDS ARE AGAINST ANYTHING WIDESPREAD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1243 PM CDT THU AUG 25 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1243 PM CDT THU AUG 25 2005 ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO. ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON TO FARGO TO LISBON LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RIDDLE
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:47 PM CDT | Flash Flood Warning | FGF | Cass | 11 hr |
| Aug 25, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 48 min |
| Aug 25, 6:39 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 51 min |
| Aug 25, 1:46 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 59 min |
| Aug 25, 4:53 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 67 min |
| Aug 25, 5:29 PM CDT | Flash Flood Warning | FGF | Wilkin | 13 hr |
| Aug 25, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 54 min |
| Aug 25, 5:59 PM CDT | Tornado Warning | FGF | Otter Tail | 61 min |
| Aug 25, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 57 min |
| Aug 25, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.